Preventing Opioid Overdose after Release from Prison

By Kathryn Hawrot

From PHN Issue 36, Spring 2018

What are opioids?

Opioids are drugs used to control moderate-to-severe pain, obtained through a prescription or illegally. They include oxycodone (OxyContin, Percocet, Roxicodone), oxymorphone (Opana), hydromorphone (Dilaudid), hydrocodone (Vicodin, Lortab, Norco), morphine, codeine, heroin, fentanyl, buprenorphine, and methadone. Some street names for opiates are Captain Cody, kickers, juice, footballs, Apache, TNT, smack, dope, China white, pink, Miss Emma, and M.

What is naloxone (Narcan)?

Narcan is the brand name version of naloxone, a medication that is able to temporarily reverse an opioid overdose. Naloxone can come in an injectable formula, generally used in the hospital setting, and nasal spray, which can be administered by non-medical professionals such as community and family members outside of a hospital setting.  

Who is at risk?

Anyone who is taking prescription or illegal opioids is at risk of an overdose. People whose use of these drugs has been interrupted for 24 to 48 or more hours are at a higher risk. This includes people who are currently in detox, treatment or a correctional facility, or who have just been released from one of these places. Individuals who have mixed opioids with other drugs (alcohol, fentanyl, other sedatives), use alone, or have had a previous overdose are also at an increased risk.

Studies have shown that overdose is the leading cause of death among people released from prison. Opioid-related deaths account for a significant proportion of those deaths. People who use opioids are at an increased risk of overdosing within the first 15 days after release.

Signs of an overdose:

  • Limp body
  • Unresponsive or unconscious
  • Slow, shallow or no detectable breathing
  • Blue lips and fingernails
  • Pale, gray, cold, clammy skin
  • Loud snoring or gurgling noise
  • Slow pulse or no pulse
  • Vomiting

How does naloxone work?

Opioids work on the part of the brain that regulates breathing, which is why individuals may be sleepy, unresponsive or have trouble breathing. Naloxone molecules enter the brain and bind to the same receptor as opioids. Naloxone is able to bind more strongly than opioids, so it removes the opioid molecules from the receptors. This allows for a rapid reversal of the potentially deadly effects of an opioid overdose, specifically the decreased breathing.

Naloxone is not a substitute for medical attention. Emergency medical help should be called immediately.

Steps to administering naloxone:

  1. Stimulate: Tap or shake the person and yell, “Hey, are you OK?” You can also rub your knuckles up and down the bone at the center of their chest (a “sternum rub”) or press firmly on their nail bed. Note: If you perform a sternum rub on a person with breasts, they may be alarmed by this when they wake up.
  2. If No Response, Call 911: Tell the dispatcher your location and the person’s symptoms. Stay on the line until the ambulance arrives. In most states, friends, family and bystanders are protected by “Good Samaritan” laws, which offer legal protection for individuals who administer naloxone and call for emergency services. This law is in place to encourage individuals to reverse and report an opioid overdose without fear of arrest, but it’s a good idea to go over these policies in your particular state to be sure of the risk.
  3. Give Naloxone: If you are using a naloxone nasal spray that requires assembly, you should spray one half of the capsule in each nostril. If you are using a naloxone nasal spray that does not require assembly (Narcan), you can spray the entire capsule into one nostril.
  4. Rescue Breathing: Make sure nothing is in the person’s mouth. Tilt the head back. Lift the chin. Pinch nose. Give 1 breath every 5 seconds until help arrives or their breathing improves.  
  5. Place in Recovery Position: If you have to leave the person alone, put them on their side and place their hands under the head. This will prevent them from choking on vomit.

What happens after administering naloxone?

The nasal spray can take five to eight minutes to take effect, and it lasts for 20 to 90 minutes. It is important that the person does not inject or take additional opioid during this time. The antidote does not flush out the drug — the opioid is still in the person’s body. Using again after an overdose increases the risk of a fatal overdose once the naloxone wears off.

If symptoms persist or return, another dose can be given, but a new package of the nasal spray must be used, as there is only one dose per package. If more than two or three doses are needed to reverse an overdose, it is likely that the drug supply was laced with fentanyl and the person is at increased risk of re-overdosing once the naloxone wears off.

Side effects

Administering naloxone may result in opioid withdrawal symptoms for a short period of time. (But remember, a person is at high risk of overdose again if they use any opioids for at least 90 minutes after naloxone is administered, even if they have withdrawal symptoms.) There are no effects if naloxone is given to someone without opioids in their body.  

Where can you get naloxone?

Naloxone is available without a prescription in almost every state. Most states have a standing order, which means anyone can get naloxone at the pharmacy. It also provides immunity from prosecution for people who administer naloxone and report an overdose.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s